Hail, Roger Mills
- When
- January 10, 7:42 AM CST
- Where
- Roger Mills County, 4.18 mi N of Angora
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 35.900, -99.430
A strong storm system brought an unseasonably warm and moist airmass into the area. Multiple reports of severe hail and flooding were received along with a tornado on the 10th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A strong storm system brought an unseasonably warm and moist airmass into the area. Multiple reports of severe hail and flooding were received along with a tornado on the 10th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jan 10, 5:19 AM CST, 2 hours 23 minutes earlier.
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
519 AM CST Fri Jan 10 2020
.AVIATION...
IFR to MVFR ceilings will continue across much of the area.
Showers and storms are expected to develop over north Texas and
southwest Oklahoma this morning, then gradually spread north and
east. Winds will increase as a cold front moves in this afternoon
shifting winds to the north. Late tonight, some blowing snow and
brief freezing rain will be possible across much of the area.
Day
&&
.PREV DISCUSSION... /issued 448 AM CST Fri Jan 10 2020/
SHORT TERM...(Today through Saturday afternoon)
WV imagery shows mid to upper low just about to move into SW NM
early this morning, with lift and moisture increasing ahead of it.
A subtle mid level shortwave trough will lift over the western low
rolling plains of TX and into western and northern OK from around
12-18Z. Scattered moist convection is expected with this feature.
Instability originating around 800 mb, sufficient deep layer
shear, and steep lapse rates through the hail growth zone will
support elevated super cells over western/northwestern/northern
OK through this morning. Additional elevated convection may
develop as far east as the OKC metro by mid day.
The most significant severe threat will develop later this
afternoon and evening across portions of east central and
southeastern OK along and ahead of a strong cold front. All
severe weather types will be possible, with damaging winds
exceeding 80 mph and embedded tornadoes the main threats. Heavy
rainfall will also result in a flood threat over southeastern OK
through this evening. The severe threat should come to an end
after 9 pm.
Winter weather will begin to develop as early as this evening
across portions of northwestern OK behind the cold front. A mix
of wintry precip will be possible but should quickly transition to
snow after sunset across this area. Decided to issue an adv for
this area with confidence in at least blowing snow fairly high.
Later tonight through mid day tomorrow, it appears there should
be enough moisture within backside of trough to support an area of
snow and sleet moving up from SW/W OK into central and then
northern OK. Will keep the winter wx watch for portions of
northern and central OK for now, and expect if confidence
continues to increase a lot of the region will be placed in an
adv. If system slows slightly, the winter wx watch may need to be
upgraded to a warning. Right now it appears amounts will range
from 1 to 4 inches along and just west of I-44, with the heaviest
amount from near Stillwater to PNC. Expect most of the snow to
quickly end after 18Z Sat. The last threat to mention with this
system will be single digit to low teen wind chills area wide
tomorrow morning.
LONG TERM...(Saturday night through next Friday)
After a return to southerly flow late Saturday night,
temperatures should quickly bounce back to near normal. A series
of shortwaves will move the the region Sunday, Monday, and
Wednesday. These first two are expected to be glancing blows with
little impact to temperatures and no precipitation (due to lack of
moisture).
Expect some moisture return before Wednesday's wave setting us up
for some precipitation chances in the southeast. Some mixed
precipitation may be possible as well as some thunder late week.
Additionally, this wave will be associated with a deeper front,
bringing cooler temperatures back into the region.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 65 21 31 22 / 70 70 80 0
Hobart OK 62 22 38 25 / 80 80 30 0
Wichita Falls TX 70 27 41 30 / 40 60 30 0
Gage OK 44 16 37 22 / 60 60 10 0
Ponca City OK 63 19 28 16 / 90 70 90 0
Durant OK 69 29 37 28 / 100 90 30 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch from noon CST today through this evening for OKZ032-
042-043-047-048-051-052.
Winter Storm Watch from late tonight through Saturday morning
for OKZ006>008-012-013-020.
Winter Weather Advisory from 3 PM this afternoon to 6 AM CST
Saturday for OKZ004-005-009-010.
TX...None.
&&
14/03/14Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 505 AM CST Fri Jan 10 2020 OKZ004>048-050>052-TXZ083>090-111115- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 505 AM CST Fri Jan 10 2020 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Thunderstorms... Scattered thunderstorms are expected to develop this morning from western to northern Oklahoma. A few of these storms may reach severe levels with damaging hail up to the size of golf balls. Severe thunderstorm chances will increase this afternoon into this evening primarily across central and southeastern Oklahoma, near and east of I-35. All severe weather threats will be possible, with hail up to the size of baseballs, damaging wind gusts exceeding 80 mph, and brief tornadoes. The highest potential for tornadoes will exist across southeastern Oklahoma early this evening. .Heavy Rainfall... Heavy rainfall is expected this afternoon and evening across southeastern Oklahoma. Rainfall totals exceeding 3 to 4 inches may result in flash flooding. .Winter Weather... Blowing snow will be possible across northwestern Oklahoma after sunset. Some snowfall accumulation may also result in slick roadways. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... .Winter weather... Rain will change to freezing rain, sleet, and snow late Friday night into early Saturday morning across much of Oklahoma. Snow accumulations of up to 4 inches will be possible across portions of central and northern Oklahoma. Hazardous travel conditions will be possible due to blowing snow and slick road conditions. .Thunderstorms... Low thunderstorm chances return Wednesday afternoon across southeastern Oklahoma. Severe weather is not expected at this time. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
654 AM CST Fri Jan 10 2020
OKZ015-016-022-101330-
Washita OK-Dewey OK-Custer OK-
654 AM CST Fri Jan 10 2020
...SIGNIFICANT WEATHER ADVISORY FOR northwestern Washita...south
central Dewey and central Custer Counties Until 730 AM CST...
AT 653 AM CST, a strong thunderstorm was located 4 miles east of
Foss, moving northeast at 50 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
LAT...LON 3531 9909 3537 9923 3584 9904 3584 9882
3572 9867
TIME...MOT...LOC 1253Z 206DEG 45KT 3544 9908
MADSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
728 AM CST Fri Jan 10 2020
OKZ009-014-015-101400-
Roger Mills OK-Dewey OK-Ellis OK-
728 AM CST Fri Jan 10 2020
...SIGNIFICANT WEATHER ADVISORY FOR eastern Roger Mills...
southwestern Dewey and southeastern Ellis Counties Until 800 AM
CST...
AT 726 AM CST, a strong thunderstorm was located over Strong City,
moving north at 50 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
LAT...LON 3609 9965 3600 9922 3581 9935 3581 9938
3577 9938 3554 9953 3557 9969
TIME...MOT...LOC 1326Z 197DEG 43KT 3566 9959
MaxwellThe Vance AFB radar (KVNX), 150 km away, was scanning. The volume nearest the first event began at 13:41 UTC.
7 hail, 4 flash flood, 1 tornado. Local standard time, as filed.
A small tornado developed on the west side of Prague, just south of US Highway 62 and about one-half mile west of US Highway 377. The tornado moved northeast across the west and north sides of Prague with the last damage observed just east of US-377 on the north edge of Prague. Surveillance video at the city library near the beginning of the path showed debris with a strong east wind that quickly became a west wind as the tornado passed by. A few homes received roof damage and a few sheds and other outbuildings were destroyed.
Water flowing across Highway 48 in many spots and the town of tupelo has flooding in town.
State highway-32 in Marietta is closed west of I-35 due to water on the roadway.
Ponding on roadways and water across the roads.
Seven to eight inches of water on roadway at peanut road, 2 miles west of Marietta.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2020Every state in 2020This day in weather historyThe tornado archive for Oklahoma, 2020Warnings in Oklahoma, January 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 868838, 868839, 868840, 868841, 868842, 868843, 868844, 874056, 868830, 868831, 868832, 868837.